Voltarol - Diclofenac Sodium?

Can anyone tell me anything about Diclofenac?

As an anti-inflammatory I found it very helpful for my back problems.

When I got RA I was taken off of Diclofenac and given something else which did nothing. During my eight months without appointment, my GP put me back on it twice daily and I did feel better, however last month her computer flashed up that Diclofenac reduced the effects of MTX so she took me off of it.

I still had some in the drawer and took a couple yesterday in desperation. today I am mobile, had a 5 minute shower this morning, rather than the eons spent trying to get everything warmed up and moving.

If the Diclofenac affects the MTX maybe I should stop MTX and take Diclofenac.

GP also said that Diclofenac would cause stomach problems...maybe I replied but at least I will be able to walk to the toilet and wipe my own backside!!

Any views, tips, advice?

6 Replies

oldestnewest
  • Hi Wonky

    With several medications the effects of MTX can be reduced and this is usually taken into account in the prescribing. Some medication will stop the MTX being properly absorbed into the system , others will interact in other ways. MTX is a DMARD (Disease Modifying Anti Rheumatic Drug), a drug which alters the process of the disease and reduces the rate of damage to bone and cartilage. Diclofenac is an anti inflammatory which acts on the symptoms of the disease by reducing swelling and therefore pain but does not affect the actual disease. So, each drug works in a different way but only the MTX will have a long term effect on the disease process. You must continue with the MTX or you may suffer long term joint damage.

    I have never taken Diclofenac but have taken, and continue to take Naproxen, another NSAID (Non Steroidal Anti Inflammatory Drug). There are many of these drugs available and perhaps one of them, such as Naproxen, will be okay for you to take with the MTX.

    Worthy of note, patients being treated with MTX should also be prescribed a stomach protector such as Omeprazole or Lansoprazole. I think if I was you I would be getting in touch with the Rheumatology nurse for an early review. It could be a change of meds is needed; from what you say your RA doesn't seem to be fully controlled.

    Good luck in sorting something out!

  • Hi LynW loved the foot blog very informative.

    Thanks for your comments. I did try Naproxen and Arcoxia but they did nothing for me. I am not taking any stomach protectors but do get through loads of Rennie so will take that up with the nurse. I know that I am not in remission and have been told that my rheumatoid factor shows a particularly stubborn strain of RA which is difficult to treat....however I thought there was just RA fullstop so not sure I believe that info.

    Do you get all your knowledge from your specialist and nurse, or from experience of RA. I feel that I have so much to learn but am certain generous bloggers such as yourself will be a tremendous help.

  • Hi Wonky :)

    Glad you found the foot blog useful! It always concerns me when I see people with RA trying to cram their feet into the most unsuitable footwear possible. I feel their future pain!

    Most of what I know has come from 23 years of experience! Back then there was no information so it meant a lot of trawling through medical journals and books to try to get answers. Nowadays I tend to find out for myself and go to appointments armed with questions.

    My rheumatoid factor is sero-negative (does not reflect the RA symptoms) so like you difficult to treat. You can believe that bit! Sero-positive is easier to treat as the blood results more accurately reflect the disease progression. I had an ESR of over 100 for 6 months and no pain , no inflammation ... therein lay the difficulty. It righted itself as quickly as it went wrong and no-one's any the wiser!

    Perhaps if you get the chance to go onto anti-tnfs you will find that things are a lot better. I started on Infliximab, but have been on Enbrel for about 8 years. For me it has really worked well although I have a lot of joint damage from the early years when I was regularly trying different things to bring the RA under control. But heyho ...

  • Hi Wonky.

    I was on diclofenac before I was given the Methotrexate. I had to come off the Diclo because of side effects... upset and pains in tummy even though I take stomach protector, and then I had light headed dizzy spells. ~Apparently Diclofenac is not usually given with MX because they both have the same side effects and the MX side effects are exacerbated? Like the threat of peptic ulcers, and liver damage. The thing about MX is the fact that it has been proved to be so effective in reducing the activity of the disease by suppressing the immune system and therefore lessening the effects of immune disorder. Am I making sense? So its the long term effects of taking both I suppose. whilst you might feel better it won't be for as long because you will conk out quicker as you are attacking your body with two strong drugs having the same side effects?? Phew I'm off to bed now that finished me off, all that thinking. Good luck x

    Julie x

  • Thanks so much for the info and encouragement Lyn, I have felt so alone with RA it's just so great to be able to communicate. I do realise I am luckier than those of you who have had the disease pre MTX and other drugs but it's still difficult.

    Take care

    Wonky

  • I take Diclofenac for Mixed Connective Tissue Disease, Fibromyalgia, Raynaud's, Scleroderma & Arthritis, and find it works really well for me at the moment. I have tried stopping it quite a few times, as I hate taking medication of any kind, but am so stiff and in terrible pain without it that I can't function/work well at all if I don't take it. I think it swells me up a bit, but I've decided that's a small price to pay to be able to function relatively normally. I take Omeprazole to protect stomach, and strongly recommend that if taking Diclofenac.

You may also like...